Alert archive / Alabama / Frost Advisories in 2017

Frost Advisory 2, NWS Birmingham, AL

October 28, 20179 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Oct 28, 2017, 3:22 PM CDT for 9 counties in Alabama. It took effect at Oct 29, 2017, 2:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2017, 3:22 PM CDT (20:22 UTC)
In effect from
Oct 29, 2017, 2:00 AM CDT
Expired
Oct 29, 2017, 1:48 AM CDT
In force
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Greene County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS74 KBMX 282022
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
322 PM CDT Sat Oct 28 2017

ALZ011>015-022-023-030-031-290900-
/O.NEW.KBMX.FR.Y.0002.171029T0700Z-171029T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter-
Greene-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, 
and Eutaw
322 PM CDT Sat Oct 28 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT SUNDAY...

The National Weather Service in Birmingham has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM CDT Sunday. 

* TEMPERATURE...Temperatures will fall between 32 and 36 degrees
  in the advisory area. These temperatures, along with clear 
  skies and light winds, will be favorable for the development of 
  frost late tonight through sunrise Sunday morning. 

* IMPACTS...These cold conditions will damage or kill sensitive
  outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
1 follow-up statement
423 
WWUS74 KBMX 290648
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
148 AM CDT Sun Oct 29 2017


ALZ011>015-022-023-030-031-290800-
/O.CAN.KBMX.FR.Y.0002.171029T0700Z-171029T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter-
Greene-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, 
and Eutaw
148 AM CDT Sun Oct 29 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Birmingham has cancelled the
Frost Advisory. 

Cloud cover and light north winds will prevent widespread frost
from developing before sunrise. Some patchy frost is still
possible on vehicles and grassy areas.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Oct 28, 3:21 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 28, 3:21 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Birmingham AL
321 PM CDT Sat Oct 28 2017

.SHORT TERM...
Through Tonight.

The cold front has now pushed east of Auburn and Troy, with rain
behind the front along and east of a line from Roanoke to eastern
portions of the Montgomery metro. This activity will continue to
move eastward this afternoon and early evening. Given steep lapse
rates aloft, isolated thunder cannot be ruled out, but severe
storms are not expected.

Temperatures have rebounded across the west as skies cleared
behind the front, and expect low to mid 50s for that area through
the rest of the afternoon. For those in the far southeast, expect
a quick drop in temperature by 10-15 degrees as the front and
rain arrive.

For tonight, overnight temperatures will be in the mid to upper
30s areawide. As the upper level trough swings through, expect
cloud cover to increase especially across the northeast. This
combined with boundary layer winds at 7-10 kts will prevent ideal
radiational cooling conditions. However, strong cold advection
will allow temperatures to fall into the 33-36F degree range
across the west, where winds will be slightly weaker and cloud
cover less. These area will have the best chance for areas of
frost to develop, and have issued a Frost Advisory for late
tonight through sunrise Sunday.

14

.LONG TERM...
Sunday through Saturday.

Cold advection will continue on Sunday with the passage of a
strong upper-level trough. Afternoon temperatures should only
reach the low 50s in the Northeast with mid to upper 50s farther
south. A surface ridge axis should lead to light winds and strong
radiational cooling Sunday night. Frost is likely for most of the
area with temperatures in the 34-36F range. The usual cold spots
in the northeast quadrant of the CWA could drop into the 30-32F
range for a few hours around daybreak, and a freeze watch may
become necessary.

Monday should feature temperatures quite a bit warmer as height
rises occur along with a northwest flow becoming westerly at
500mb. This transition to west-southwest flow aloft will continue
into Tuesday and the rest of the week, leading to an increase in
temperatures and moisture content. Rain chances will also increase
for Wednesday through Saturday especially across the North and
West as a series of shortwave troughs pass through. Timing and
strength of individual impulses remains unclear.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

The surface cold front was near a AUO to TOI line, with an area of
rain and IFR cigs behind the front. Time timed out the rainfall
ending and cig improvement based on current radar and satellite
trends. Low stratus will push eastward with the rain, leaving MVFR
cigs, which become scattered this evening. Winds will remain out of
the northwest around 10kts thru the afternoon.

As the upper level trough passes the area tonight, an increase in
low level moisture could bring a bkn MVFR deck back to the
northeast, and ASN and ANB, after 06Z. Have kept the other northern
terminals with a scattered deck overnight, but that might need to be
adjusted to bkn with later forecasts.

14

&&

.FIRE WEATHER...

Dry air will spread into the area behind an exiting cold front
this evening, with dry conditions continuing through at least
Tuesday. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     34  52  31  65  40 /  10   0   0   0   0
Anniston    35  52  32  65  41 /  10   0   0   0   0
Birmingham  36  54  36  66  45 /  10   0   0   0   0
Tuscaloosa  35  56  35  69  44 /  10   0   0   0   0
Calera      36  54  36  66  43 /  10   0   0   0   0
Auburn      37  54  35  64  43 /  20   0   0   0   0
Montgomery  38  57  36  69  44 /  10   0   0   0   0
Troy        37  56  33  67  42 /  10   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Frost Advisory from 2 AM to 8 AM CDT Sunday for the following
counties: Fayette...Greene...Lamar...Marion...Pickens...Sumter...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Oct 28, 4:32 AM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
432 AM CDT Sat Oct 28 2017

ALZ011>015-017>050-291245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
432 AM CDT Sat Oct 28 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold airmass will move into the region this weekend. Temperatures
could drop to 30-32 degrees late Sunday night into Monday morning in
localized spots across the northeast part of the area.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Frost Advisories in Alabama, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.